Delaware, 2019

Tornadoes and Damaging Winds in Delaware, April 15, 2019

April 15, 2019 · NWS PHI · 8 events in 3 counties and zones

A severe weather outbreak impacted much of the East Coast, causing widespread straight line wind damage and a few tornadoes. An approaching frontal system with strong wind fields moving into an unusually moist April air mass contributed to the formation of a well organized line of severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe weather outbreak impacted much of the East Coast, causing widespread straight line wind damage and a few tornadoes. An approaching frontal system with strong wind fields moving into an unusually moist April air mass contributed to the formation of a well organized line of severe convection. This line moved through the mid-Atlantic during the predawn hours of April 15. A number of thunderstorm related damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 15, 12:26 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 15, 12:26 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
126 AM EDT Mon Apr 15 2019

.SYNOPSIS...
A strong cold front will cross the region tonight. High pressure
will slide across to our south on Tuesday. A warm front starts to
lift into our area Tuesday night and then stalls before lifting
northward late Thursday into Friday. A cold front will cross the
region late Friday into Saturday followed by a return to high
pressure for the end of the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A Tornado Watch has now been issued for the entire forecast area
through 7 am.

The line of strong thunderstorms continues to progress eastward
across Pennsylvania tonight through the early morning hours. All
of the Hi-Res model guidance continues to indicate the line
holding together as it makes its way across our area through the
overnight and early morning hours. Latest CAPE values show
500-1000 J/kg across the area. There remains quite a bit of
shear across the area with 65+ knots of bulk shear. This strong
shear, combined with the instability will likely lead to
damaging winds along the squall line, with the potential for an
isolated spin up and rotating cells embedded within the main
line. Therefore there remains a threat for an isolated tornado,
hence the tornado watch.

The other threat continues to be heavy rain leading to
flooding, especially in areas that had heavy rain on Friday.
More information on this is in the hydrology section below.

The only real good news is that the line will be progressive
and should be rapidly exiting by sunrise Monday.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
As mentioned above, storms will be rapidly exiting in the early
morning with the passage of the strong cold front. However
effects may linger, especially any flooding that occurs.
Otherwise the main story for the remainder of the day will be
strong, gusty west winds in the wake of the cold front. In fact
winds will likely gust 40 to 50 mph by the afternoon and this
could result in additional damage to trees as well as hamper any
clean up efforts. Highs in the upper 50s to low 60s should
actually occur in the morning with temperatures falling through
the 50s by afternoon in the strong cold advection.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An unsettled period of weather is set for midweek as we have a warm
front draped across the region. The warm front lifts into the area
on Tuesday but starts to stall, leaving it draped across the region.
The front is likely to wobble a bit north and south before it
finally starts to move northward on Thursday. A strong cold front
will then approach from the west and cross the region as we
head into the weekend.

Tuesday looks to be the driest day of the period as the front starts
to develop to our west. As the front starts to push east and into
our area, we may see some showers develop later in the day, mainly
over the northwestern areas, before starting to spread across much
of eastern Pennsylvania and northern and central New Jersey. Even as
we head through Wednesday, best chances for rain will exist north
and west of the I-95 corridor as the front remains nearly stationary
and multiple shortwaves track along the boundary. The airmass
appears to remain fairly stable so no thunderstorms are expected at
this time. Areas across Delmarva and southern New Jersey are
expected to remain mostly dry through Tuesday and Wednesday as high
pressure to our south should be strong enough to continue to
influence their weather.

The front finally lifts to the north later Thursday into Friday as
low pressure over the midwest starts to move to the east. This low
will track up through the Great Lakes region and then into eastern
Canada by late Friday. The associated cold front will start to move
into our area on Friday. Showers and thunderstorms will be possible
ahead of the fronts arrival on Friday night, and then will continue
with the frontal passage into Saturday. The front looks to be strong
as it arrives just after peak heating and conditions are expected to
be fairly unstable. A very tight gradient will exist on Friday so
expect rather gusty southerly winds to occur through the day.

The cold front exits offshore on Saturday morning but a secondary
cold front follows behind along with the deep upper low/trough. This
may result in more showers and thunderstorms through Saturday. We
may not clear out that quickly on Sunday as the upper low/trough
moves through the area and then moves offshore Sunday night into
Monday.

&&

.AVIATION /05Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Overnight...Conditions are expected to lower to IFR once the
main line of thunderstorms arrives between 06 and 10Z. This line
could also result in winds briefly gusting 40-50+ knots as the
line moves through. Directly behind the line, expect conditions
to improve quickly and winds will begin to shift from S to SW

Monday...SHRA/TSRA taper off in the morning, then scattered
SHRA with isolated TSRA in the afternoon. Conditions otherwise
improve to VFR late Monday morning. SW winds 10-15 kt, become NW
15-25 kt with 30-40 kt gusts by midday through the afternoon.

Monday night...VFR conditions and gusty winds continue with
west to northwest winds gusting to 20-30 knots early,
diminishing overnight.

Outlook...

Tuesday...VFR conditions expected. Gusty west to northwest winds
around 10 knots with gusts around 20 knots possible.

Tuesday night...VFR conditions expected. Light winds around 5 knots
or less. Chance of showers, mainly at KABE and KRDG.

Wednesday...Mainly VFR conditions expected. However, showers develop
across eastern PA and into central and northern NJ, which may cause
conditions to become MVFR or lower at times. Light easterly winds.

Wednesday night...Mainly MVFR conditions expected as showers move
across the area. IFR or lower possible, especially at KABE and KRDG.
Southeast winds around 5 knots.

Thursday...Improving conditions from MVFR/IFR to VFR during the day.
Chance of showers, mainly at KRDG and KABE during the day, with
increasing chances at the other terminals later in the day/night.
Southeast winds around 5 to 10 knots.

Friday...Showers and thunderstorms expected, with MVFR or lower
conditions. South winds 10 to 20 knots with gusts up to 30 knots
possible. Higher gusts possible in thunderstorms.

&&

.MARINE...
Tonight...VSBY restrictions in rain and fog. Thunderstorms may
result in heavy rain and strong winds overnight. SCA conditions
develop this evening and continue through tonight.

Monday...Showers and thunderstorms end in the morning. There
may be a lull in SCA conditions in the morning, but gales
develop by the afternoon. A Gale Warning is now in effect for
all of Monday, but gales will probably not develop until Monday
afternoon.

Monday night...Gale Warning remains in effect into Monday
evening and overnight, before relaxing some late.

Outlook...

Tuesday...Small Craft Advisory conditions expected. Winds will start
to diminish on Tuesday morning, falling below advisory levels and
then remain below SCA through the rest of the day.

Tuesday night through Thursday...Sub-Small Craft Advisory conditions
expected. Winds and sea will increase later Thursday.

Thursday night through Friday...Small Craft Advisory conditions as
seas rise above 5 feet and winds gust around 25 to 30 knots. Gale
conditions are possible on Friday.

&&

.HYDROLOGY...
High resolution models continue to show two rounds. The initial
round this evening may just nudge into the same area that
received 1 to 2 inches of rain on Friday night. The fact that
this area is already saturated and may have two different rounds
of heavy rain overnight has increased our concern of the threat
flash flooding. Therefore, a flash flood watch has been issued
for far NW NJ, southern Poconos, Lehigh Valley, and Berks
County.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 AM EDT early this morning for PAZ054-
     055-060>062.
NJ...Flash Flood Watch until 6 AM EDT early this morning for NJZ001-
     007.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 6 AM EDT early this morning for
     ANZ431-450>455.
     Small Craft Advisory until 6 AM EDT early this morning for
     ANZ430-431-450>455.
     Gale Warning from 6 AM this morning to 6 AM EDT Tuesday for
     ANZ430-431-450>455.

&&

Synopsis...Meola
Near Term...Fitzsimmons/Johnson/Robertson
Short Term...Fitzsimmons
Long Term...Meola
Aviation...Fitzsimmons/Johnson/Meola
Marine...Fitzsimmons/Meola
Hydrology...
Hazardous weather outlook, Apr 15, 12:14 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
114 AM EDT Mon Apr 15 2019

NJZ001-007-PAZ054-055-060>062-160515-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
114 AM EDT Mon Apr 15 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TORNADO WATCH 74 IN EFFECT UNTIL 7 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-
101>106-160515-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
114 AM EDT Mon Apr 15 2019

...TORNADO WATCH 74 IN EFFECT UNTIL 7 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ431-450>455-160515-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
114 AM EDT Mon Apr 15 2019

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TORNADO WATCH 74 IN EFFECT UNTIL 7 AM EDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-160515-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
114 AM EDT Mon Apr 15 2019

...TORNADO WATCH 74 IN EFFECT UNTIL 7 AM EDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Apr 14, 11:03 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1203 AM EDT MON APR 15 2019

PAZ054-055-150430-
Monroe-Carbon-
1203 AM EDT MON APR 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND
NORTHWESTERN MONROE COUNTIES...

At 1203 AM EDT, a strong thunderstorm was located near Gouldsboro
State Park, or 9 miles northwest of Mount Pocono, moving northeast at
40 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Mount Pocono, Tobyhanna, Pocono Pines, Pocono Raceway, Lake Harmony,
Skytop, Mountainhome, Canadensis, Blakeslee, Albrightsville,
Gouldsboro State Park, Arrowhead Lake, Stoddartsville, Paradise
Valley and Cresco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4117 7515 4096 7573 4113 7568 4112 7565
      4123 7554 4125 7513
TIME...MOT...LOC 0403Z 234DEG 35KT 4119 7551

MPS
Special weather statement, Apr 15, 12:10 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
110 AM EDT MON APR 15 2019

PAZ060-150600-
Berks-
110 AM EDT MON APR 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BERKS
COUNTY...

At 110 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Wilburton Number One to near Dillsburg.
Movement was east at 40 mph.

Winds up to 50 mph are possible with these storms.

Locations impacted include...
Hamburg, Womelsdorf and Strausstown.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4063 7600 4066 7594 4066 7593 4035 7619
      4039 7627 4049 7643
TIME...MOT...LOC 0510Z 272DEG 35KT 4081 7640 4010 7697

MPS
Special weather statement, Apr 15, 12:58 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
158 AM EDT MON APR 15 2019

PAZ054-055-060>062-150645-
Lehigh-Monroe-Northampton-Berks-Carbon-
158 AM EDT MON APR 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...NORTHWESTERN
LEHIGH...CARBON...WESTERN MONROE AND WEST CENTRAL NORTHAMPTON
COUNTIES...

At 158 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Nesquehoning to Salunga-Landisville.
Movement was northeast at 35 mph.

Winds up to 50 mph are possible with these storms.

Locations impacted include...
Reading, Lehighton, Mount Pocono, Wyomissing, Palmerton, Kutztown,
Jim Thorpe, Hamburg, Slatington, Fleetwood, Sinking Spring,
Laureldale, Nesquehoning, Womelsdorf, Wernersville, Newmanstown,
Walnutport, Leesport, Shoemakersville and Bernville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 700 AM EDT for eastern and
northeastern Pennsylvania.

LAT...LON 4054 7617 4058 7605 4057 7602 4065 7598
      4070 7583 4074 7576 4086 7593 4089 7591
      4116 7525 4019 7596 4031 7614 4036 7621
      4039 7627
TIME...MOT...LOC 0558Z 243DEG 32KT 4086 7590 4010 7644

MPS
Special weather statement, Apr 15, 1:28 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
228 AM EDT MON APR 15 2019

PAZ060-101-102-150700-
Western Chester-Eastern Chester-Berks-
228 AM EDT MON APR 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS AND CENTRAL
CHESTER COUNTIES...

At 228 AM EDT, a strong thunderstorm was located near Parkesburg, or
9 miles southeast of New Holland, moving northeast at 25 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Phoenixville, Coatesville, Downingtown, Birdsboro, Parkesburg, West
Grove, Honey Brook, Elverson, New Morgan, Cochranville, Pughtown,
Marshallton, Lionville-Marchwood, Glenmoore, Chester Springs,
Lionville, Cedarville, Stowe, Atglen and South Coatesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

A tornado watch remains in effect until 700 AM EDT for eastern and
southeastern Pennsylvania.

LAT...LON 4004 7593 4011 7594 4014 7588 4018 7594
      4033 7582 4025 7569 4024 7570 4024 7568
      4012 7548 3980 7582 3993 7599 3995 7600
TIME...MOT...LOC 0628Z 209DEG 23KT 4003 7594

MPS
Special weather statement, Apr 15, 1:34 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
234 AM EDT MON APR 15 2019

NJZ007-009-PAZ054-055-060>062-101>103-105-150715-
Hunterdon-Warren-Upper Bucks-Lehigh-Monroe-Western Montgomery-Western
Chester-Eastern Chester-Northampton-Berks-Carbon-
234 AM EDT MON APR 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
HUNTERDON...WARREN...EASTERN BERKS...NORTHWESTERN MONTGOMERY...
LEHIGH...SOUTHEASTERN CARBON...NORTHWESTERN BUCKS...CHESTER...
SOUTHWESTERN MONROE AND NORTHAMPTON COUNTIES...

At 234 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Brodheadsville to Strasburg.
Movement was east at 35 mph.

Winds up to 50 mph are possible with these storms.

Locations impacted include...
Allentown, Reading, Easton, West Chester, Bethlehem, Pottstown,
Phoenixville, Forks, Coatesville, Emmaus, Wyomissing, Northampton,
East Stroudsburg, Quakertown, Perkasie, Wilson, Downingtown,
Souderton, Washington and Kennett Square.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

A tornado watch remains in effect until 700 AM EDT for northwestern
New Jersey...and eastern, southeastern and northeastern Pennsylvania.

LAT...LON 4103 7544 4094 7483 3973 7579 3983 7603
      3985 7602 3987 7599 3992 7600 3994 7598
      3995 7600 4004 7593 4011 7594 4014 7588
      4026 7606
TIME...MOT...LOC 0634Z 288DEG 28KT 4096 7541 3999 7618

MPS

The radar

The Dover AFB radar (KDOX), 94 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
April 15, 1:46 AM EST
Where
New Castle County, 2.62 mi NW of Glasgow
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
39.630, -75.780

An observer reported a downed tree causing a power outage at a home near the border of Maryland and Delaware.

Thunderstorm Wind, Kent

When
April 15, 2:12 AM EST
Where
Kent County, 0.87 mi SE of Marydel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.110, -75.740

Multiple trees were reported down in Marydel. The time of the damage was estimated from radar.

Thunderstorm Wind, New Castle

When
April 15, 2:20 AM EST
Where
New Castle County, Port Penn
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.520, -75.580

A downed tree and utility pole led to the closure of the intersection of West Market Street and Delaware City Port Penn Road. The time of the event was estimated from radar.

Tornado, Sussex

When
April 15, 2:38 AM EST to 2:45 AM EST
Where
Sussex County, 1.62 mi E of Bethel to 2.27 mi NW of Sycamore
Rating
EF2
Path length
6.2 mi
Path width
400 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.570, -75.590

A tornado traveled from Woodland Ferry Road northeast to Pepper Road. One barn was destroyed. A tree fell on a house, resulting in one injury. In addition, there was roof damage to several other homes and barns. Many trees were uprooted along the tornado path, and a few were snapped.

Thunderstorm Wind, Sussex

When
April 15, 2:45 AM EST
Where
Sussex County, 1.76 mi ESE of Cannon
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.690, -75.590

US Route 13 northbound and southbound between Camp Road and Boyce Road was closed due to wires down.

Tornado, Sussex

When
April 15, 3:00 AM EST to 3:07 AM EST
Where
Sussex County, 1.38 mi N of Harbeson to 3.52 mi NW of Pilottown
Rating
EF1
Path length
6.2 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.740, -75.279

A tornado touched down near Carpenter Road in Harbeson. This tornado was associated with the same parent circulation that produced an EF2 tornado in Laurel, DE. Sporadic damage occurred over the remainder of the path, and the tornado may not have been on the ground continuously. Damage was observed on Shay Lane, where a few trees were snapped and a section of a barn roof was removed. Near the coast on South Bay Shore Drive, a couple of additional trees were snapped along with some roof damage. A distinct swirling pattern was also seen in a marshy grass area at this location. Beyond this point the circulation moved offshore. Dual polarization radar data was also useful in confirming a tornado debris signature.

Thunderstorm Wind, Sussex

When
April 15, 3:06 AM EST
Where
Sussex County, 3.86 mi NW of Pilottown
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
38.820, -75.200

A 60 knot wind gust was measured. Roof damage occurred to a building in Broadkill Beach. The time of the event was estimated from radar.

Thunderstorm Wind, Sussex

When
April 15, 3:35 AM EST
Where
Sussex County, 5.1 mi NNE of Ocean View
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.620, -75.070

A mesonet site at Indian River Inlet measured a 50 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2019Every state in 2019This day in weather historyThe tornado archive for Delaware, 2019Warnings in Delaware, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807761, 807762, 807763, 807760, 807764, 853692, 807765, 807766.